Black stone poisoning with a unique complication of posterior reversible encephalopathy syndrome (PRES)
A 25-year-old woman presented to the emergency department with difficulty in breathing, within 12 hours of intentional black stone ingestion, that is, para-phenylenediamine (p-PD), a chemical component of hair dye. Video laryngoscopy was done which showed laryngeal oedema and got intubated immediately to prevent respiratory failure. She got admitted to the intensive care unit and rigorous fluid resuscitation was done due to acute kidney injury secondary to rhabdomyolysis. On the 5th day, she got extubated after a successful spontaneous breathing trial, and step down to the high dependency unit, where she had four episodes of seizures in a day. After antiepileptic medication initiation, seizures were settled, brain imaging done to rule out stroke showed a finding suggestive of posterior reversible encephalopathy syndrome. Adequate intravenous fluid resuscitation was performed and blood pressure monitored closely. She remained vitally stable and clinically better hence discharge home with clinic follow-up on the 9th day of hospitalisation.
BMJ Case Reports
(2021). Black stone poisoning with a unique complication of posterior reversible encephalopathy syndrome (PRES). BMJ Case Reports, 14(6), e240851.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_med_intern_med/193